Colorado, 2004

Hail in Colorado, June 3, 2004

June 3, 2004 · NWS PUB · 4 events in 3 counties and zones

4 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jun 3, 1:35 PM MST, 2 hours 33 minutes earlier.

Area forecast discussion, Jun 3, 1:35 PM MST, 2 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
235 PM MDT THU JUN 3 2004

.SHORT TERM...
(TONIGHT AND FRIDAY)

CURRENTLY/TONIGHT...WILL KEEP THIS BRIEF AS TORNADO WATCH FOR THE
EASTERN PLAINS IS ON THE WAY. BEST CAPES ARE ALONG THE I-25 CORRIDOR
AS OF 20Z...WHILE BEST 0-6 KM SHEAR IS A LITTLE FARTHER EAST OVER THE
PLAINS. LATEST RUC AND MESOETA PROG CAPE AXIS TO MIGRATE EASTWARD
THROUGH THIS EVENING...WITH SEVERE THREAT INCREASING ON THE PLAINS
AS SHEAR AND CAPE COME TOGETHER. INITIALLY THOUGHT RELATIVELY HIGH
LCL HEIGHTS MIGHT LIMIT THE TORNADO THREAT SOMEWHAT...BUT
SUPERCELLS ARE CERTAINLY POSSIBLE...AND WITH LA JUNTA CYCLONE
SPINNING UP...SHEAR WILL BE MAXIMIZED ACROSS THE LOWER ARK
VALLEY WHERE TORNADO THREAT IS HIGHEST. SHOULD SEE THINGS WIND DOWN
LATE THIS EVENING OVER THE MTS AND OVER THE PLAINS AFTER MIDNIGHT.

FRIDAY...AIR MASS OVER THE MOUNTAINS AND WEST DRIES OUT...WITH
MOISTURE SLOW TO RECEDE OVER THE PLAINS. DECENT CAPES AND SHEAR AGAIN
OVER THE FAR EAST PLAINS...THOUGH STORM INITIATION MAY BE MORE
DIFFICULT DUE TO INCREASING CAP AND DRY AIR MASS ALONG THE I-25
CORRIDOR. WILL KEEP JUST ISOLATED POPS OVER THE ERN MTS AND PLAINS...
DRY FARTHER WEST. SHOULD SEE MAX TEMPS RISE CONSIDERABLY WITH VERY
WARM 700 MB TEMPS AND INCREASING DOWNSLOPE FLOW. APPEARS WINDS WILL
BE JUST WEAK ENOUGH TO PREVENT ISSUANCE OF ANY FIRE WEATHER
HIGHLIGHTS...THOUGH RH VALUES WILL BE VERY LOW OVER THE WEST ONCE
AGAIN.  --PETERSEN

.LONG TERM...
(FRIDAY NIGHT THROUGH THURSDAY)

MAIN CONCERN THROUGH THE WEEK WILL PRECIP SAT/SUN...THEN FIRE
WEATHER IN THE EXTENDED.

SAT/SUN...NW FLOW ALOFT AIDS IN SENDING IN NEXT SURGE TO MOVE INTO
CWA SATURDAY...WHILE THE WEST REMAINS DRY. PRECIP WILL BE POSSIBLE
ALONG THE EASTERN MTNS AND ADJACENT PLAINS IN THE AFTERNOON AND
EVENING...AS FRONT MOVES INTO THE AREA. MID LEVEL TEMPS RUNNING 14-
16C...WILL BE WARM WEST...AND MAY MIX BRIEFLY TO THESE TEMPS AS
NORTHERLY SURGE MOVES IN THEN COOLS BEHIND.  EXTENT OF PRECIP WILL
DEPEND ON SPEED OF INCOMING FRONT...IF IT CAN HOLD OFF UNTIL PEAK
HEATING WOULD EXPECT MORE COVERAGE. GFS BLOWS UP MCS IN EAST CNTRL
COLORADO...ETA NOT SO PROLIFIC BUT KEEPS BAND OF QPF ON EASTERN
PLAINS. GUIDANCE FOR TEMPS ON PLAINS LOOKS HIGH GIVEN NORTH SURGE...
LEFT GRIDS A LITTLE COOLER FOR SAT. SUNDAY THE UPPER RIDGE FLATTENS
LEAVING MORE WESTERLY FLOW OVER THE AREA...AND SOUTHERLY FLOW
DEVELOPS OVER THE PLAINS AS SFC LOW DEVELOPS IN MT AND LEE TROF
RETURNS. ISOLATED POPS OVER THE AREA ARE FINE...AND MAY EVEN BE A BIT
GENEROUS. TEMPS COULD REALLY JUMP THIS DAY...A MIX TO 500MB FAR EAST
GIVES 97F...LOW 90S AND UPPER 80S CLOSER IN. WILL LEAVE AS IS FOR
NOW. LAPSE RATES BOTH DAYS ARE 9+ MOST AREAS...AND WESTERN LOCATIONS
WHICH DONT SEE ISOLATED THUNDERSTORMS MAY STILL GET ISOLD HIGH BASED
TS AND VIRGA...SO GUSTY WINDS MAY BE A PROBLEM IN ISOLATED
LOCATIONS.

MONDAY THROUGH THURSDAY...WARM AND DRY SOUTHWEST FLOW SETS UP OVER
THE STATE AS A TROF DIGS OUT WEST. WOULD EXPECT RHS TO DROP BACK
DOWN INTO THE SINGLE DIGITS ESPECIALLY WEST...AND WARM OVERNIGHT LOWS
WOULD LEAD TO POOR RECOVERY. AS FLOW ALOFT INCREASES...WINDS
LOOK LIKE THEY WILL ONCE AGAIN BECOME A CONCERN FOR FIRE WX. KC

&&

.PUB WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Jun 3, 5:42 AM MST, 10 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
642 AM MDT THU JUN 3 2004

COZ058>089-093>099-041300-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7500 FT-CROWLEY COUNTY-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
EASTERN KIOWA COUNTY-EASTERN LAS ANIMAS COUNTY-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-LA JUNTA VICINITY/OTERO COUNTY-
LAMAR VICINITY/PROWERS COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-PIKES PEAK ABOVE 11000 FT-
PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SOUTHERN SAN LUIS VALLEY-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SPRINGFIELD VICINITY/BACA COUNTY-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500
AND 11000 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
WESTERN KIOWA COUNTY-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-WET MOUNTAINS ABOVE 10000 FT-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
642 AM MDT THU JUN 3 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST
COLORADO.

.DAY ONE...TODAY AND TONIGHT.

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO
DEVELOP ACROSS SOUTHEAST COLORADO THIS AFTERNOON. ONE OR TWO
THUNDERSTORMS COULD BECOME SEVERE FROM THE I-25 CORRIDOR EASTWARD
ACROSS THE EASTERN PLAINS...ESPECIALLY AFTER 2 PM THIS AFTERNOON
AND INTO THE EVENING. ANY STORMS THAT DO BECOME SEVERE WILL BE
CAPABLE OF PRODUCING HAIL AROUND 1 INCH IN DIAMETER...STRONG GUSTY
WINDS...FREQUENT CLOUD TO GROUND LIGHTNING AND BRIEF PERIODS OF HEAVY
RAINFALL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THERE IS A POTENTIAL FOR ISOLATED TO SCATTERED SHOWERS AND
THUNDERSTORMS FRIDAY THROUGH SUNDAY ACROSS THE SOUTHEASTERN COLORADO
MOUNTAINS AND PLAINS. THIS WOULD BE MAINLY DURING THE AFTERNOON AND
EVENING HOURS. THE MAIN THREAT FROM ANY STORM WOULD BE CLOUD TO
GROUND LIGHTNING...HAIL...AND LOCALLY GUSTY WINDS. ALSO...ON EACH
DAY...THERE COULD BE THE POTENTIAL FOR ISOLATED DRY THUNDERSTORMS
PRODUCING A FEW LIGHTNING STRIKES MAINLY ACROSS THE MOUNTAINS AND
HIGH VALLEYS...ESPECIALLY ON FRIDAY.  THIS WILL BE COUPLED WITH MUCH
ABOVE AVERAGE TEMPERATURES...LOW DAYTIME HUMIDITY LEVELS...AN
UNSTABLE ATMOSPHERE...AND LOCALLY GUSTY WINDS WHICH COULD LEAD TO
CRITICAL FIRE WEATHER CONCERNS GIVEN THE RELATIVELY DRY FUEL
CONDITIONS IN THESE AREAS.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL
BE POSSIBLE FROM THE I-25 CORRIDOR EASTWARD ACROSS THE EASTERN
PLAINS...ESPECIALLY AFTER 2 PM THIS AFTERNOON.

The radar

The Pueblo radar (KPUX), 48 km away, was scanning. The volume nearest the first event began at 23:09 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Otero

When
June 3, 4:08 PM MST to 4:13 PM MST
Where
Otero County, Manzanola
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.100, -103.867

Hail, Custer

When
June 3, 4:20 PM MST to 4:25 PM MST
Where
Custer County, Westcliffe
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.133, -105.467

Hail, Custer

When
June 3, 4:36 PM MST to 4:41 PM MST
Where
Custer County, 15 mi SE of Westcliffe
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.983, -105.267

Hail, Crowley

When
June 3, 6:40 PM MST to 6:45 PM MST
Where
Crowley County, 2 mi N of Manzanola
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.383, -103.783

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2004Every state in 2004This day in weather historyWarnings in Colorado, June 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5409008, 5409009, 5409010, 5409011.